There are three types of delirium: hypo-active, hyperactive, and mixed.
Delirium usually has a sudden onset, which differentiates it from dementia. In delirium, the patient will often have hallucinations, delusions, and commonly, “behavioral dyscontrol.” For example, the patient will pull IV lines out, be physically and/or verbally aggressive, and frequently try to leave the hospital. This behavior is the most commonly recognized form of delirium, because it produces the most problems on a typical medical unit of the hospital.
Another distinguishing feature is a fluctuating level of consciousness, as well as of mental status. The patient will, at times, seem perfectly lucid, answering questions appropriately, and behave appropriately. Other times, the patient will have frank confusion, accompanied by perceptual disturbances and behavioral dyscontrol.
In the elderly population, there is an associated mortality rate of 20% – 75% chance of death during the hospitalization. The * baseline mortality rate for the months following discharge from the hospital is 15% for the month after discharge 25% for the 6-month period after discharge. The type of medical illness is also a modifier to these figures, and increases the death rate.
Delirium is the most frequent reason for psychiatric consultation, especially of patients 65 and over, and particularly those who are post-op. General anesthesia used in surgery is a common culprit for causing delirium in the patient 65 years or older. Nurses and non-psychiatry physicians alike find delirium very difficult to manage and request the patient be moved to the locked psychiatry unit of the hospital.
Once in the psychiatry unit, the patient is monitored closely. He or she may become physically aggressive at any moment, and become dangerous to other patients and staff. They can become extremely agitated, yell, call out for help, wander the hallways, enter other patient’s rooms (although this commonly occurs in more advanced stages of dementia also).
I have personally observed the rapid change of behavior from docile to agitated and violent. In fact, a few years ago, while working on the locked psychiatry unit, a delirious patient escalated within the course of 15 minutes or less, and caught me by surprise. Being new on the unit, I had let my guard down, and place myself at risk for being hurt. The patient, wheelchair bound, backed his wheelchair into me and nearly knocked me to the ground. I probably would have been thrown, except that he got hold of my hair and pulled. The consequence? I lost some hair that day, which was extremely painful.
One way we treat patients afflicted with delirium is with a mild sedative and sometimes, haloperidol. The most commonly used sedative is lorazepam, a benzodiazepine, and it simply keeps the patient calm. A typical dose of lorazepam is **0.25 to 0.5 mg every four to six hours prn (as needed) for agitation.
Haloperidol is an antipsychotic, which in very small doses is used once the patient is observed becoming agitated, combative, etc. It works very quickly, as does lorazepam, but is more effective than lorazepam for treating the behavioral dyscontrol. A common dose of haloperidol used is **0.25 – 0.50 mg every four to six hours prn for severe agitation/acute psychosis.
I have been fortunate that, in my residency program, every effort is made to keep patients alert and to involve them in activities appropriate for their level of consciousness and mental status. Patients are not “drugged out of their minds,” as is a common misperception of psychiatric care.
In hypo-active delirium, the patient will often appear sluggish and lethargic, to the point of stupor. Like hyperactive delirium, the onset is sudden, and there is the distinguishing feature of fluctuating level of consciousness. The patient is often perceived to be depressed by non-psychiatric physicians and nurses. Psychiatric consultation is often requested to treat the patient for depression.
As you can imagine, the hypo-active form is the least recognized of the deliria. The patient is calm, not causing any disturbance on the medical floor, and thus, has the highest mortality rate of the three types of delirium. Mortality usually occurs secondary to pulmonary emboli (blood clot to the lungs), which is rapidly fatal to the elderly. This occurs simply because the patient is not causing a lot a problems, and therefore is not monitored as closely as he or she should be, when they remain on the medical unit, such that they often remain lying in bed. This predisposes them to bedsores which can very quickly lead to devastating infection, as well as deep venous thrombosis which produces pulmonary emboli.
Treatment for the hypo-active form consists mostly of environmental, or supportive, care. The most challenging of symptoms in hypo-active delirium is the switch in the day-night cycle that is very common. Care is taken to assure that as much light as is practical is provided during daylight hours, and that the room is kept dark and as quiet as possible during nighttime hours. Often, these patients will require pharmacological “encouragement” to correct this disturbance. This would be, again, lorazepam, administered in very small doses to promote sleep.
Of course, blood clots must be prevented, and a combination of therapies may be provided, including low-molecular weight heparin (enoxaparin) or SCDs (these are worn on the legs and deliver a mild compressive force similar to peristalsis). To prevent bedsores, diligent surveillance is required for all surfaces of the body that have prolonged contact with the surface of the bed. Patients are “turned” at frequent intervals so that no one area of the body is in constant contact with the bed.
Mixed delirium is, to be blunt, “double trouble.” This is because you have a combination of hypo-active and hyperactive types, and you never know when the patient will change from one to the other. These patients are the most challenging of the three types.
All of the above-mentioned interventions are administered, and of course, these patients require the closest surveillance.
* baseline = the most mildly ill of patients;
** typical doses for patients aged 65 or older (younger patients typically require higher doses)